Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 219, NWS Goodland, KS

August 3, 2003Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 3, 2003, 1:57 AM CDT for Wichita County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 1:57 AM CDT (06:57 UTC)
Expired
Aug 3, 2003, 3:00 AM CDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

636 
WUUS53 KGLD 030657
SVRGLD
KSC203-030800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
157 AM CDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 300 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF SELKIRK TO
  14 MILES WEST OF LYDIA...OR FROM 14 MILES NORTH OF TRIBUNE TO 19
  MILES NORTH OF KENDALL...MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SELKIRK AT 210 AM CDT
  LYDIA...LEOTI AT 300 AM CDT

ANOTHER LOCATION IN THIS WARNING IS...MARIENTHAL.

HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE OF
WEATHER INFORMATION FOR THE LATEST WARNINGS AND STATEMENTS CONCERNING
THIS DANGEROUS SEVERE WEATHER THREAT.

LAT...LON 3864 10156 3826 10156 3816 10112 3867 10114

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:33 AM CDT, 24 minutes earlier.

Area forecast discussion, Aug 3, 1:33 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1233 AM MDT SUN AUG 3 2003

HAVE SENT SOME FRESH ZONES FOR EXPLOSIVE CONVECTION THAT FIRED
BETWEEN WALLACE AND HAMILTON COUNTIES.  NOW THAT THEY ARE THERE...
EXPECT STORMS TO DRIFT SOUTHEAST WITH ADDITIONAL CELLS TO FORM ACROSS
THE FORECAST AREA OVERNIGHT.  HAVE PUT IN SCATTERED POPS AND T-STORMS
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA IN KANSAS...WITH SLIGHT
CHANCE IN COLORADO AND THE NORTH HALF OF FORECAST AREA IN KANSAS AND
NEBRASKA.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Aug 2, 11:45 AM CDT, 14 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST FLOW ALOFT WILL CONTINUE TO TRANSPORT MID LEVEL MOISTURE
AND UPPER LEVEL DISTURBANCES ACROSS THE TRI-STATE REGION THIS
AFTERNOON AND TONIGHT.  A FEW THUNDERSTORMS WILL FORM OVER THE
HIGHER TERRAIN OF COLORADO AND WYOMING AND MOVE SOUTHEAST AS
TEMPERATURES RISE THIS AFTEROOON.  THESE STORMS WILL PRODUCE
DANGEROUS LIGHTNING...BRIEF DOWNBURTS OF MODERATE RAIN AND SMALL
HAIL.  THERE IS A POSSIBILITY THAT A FEW OF THE STORMS IN FAR EAST
COLORADO COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

LATER THIS EVENING ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HOWEVER WITH THE
LOSS OF AFTERNOON HEATING THESE WILL BE WEAKENING AND NONE ARE
EXPECTED TO BECOME SEVERE IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MID LEVEL MOISTURE AND DISTURBANCES EMBEDDED IN THE PERSISTENT
NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING THUNDERSTORMS TO THE
HIGH PLAINS EACH AFTERNOON AND EVENING THROUGH TUESDAY. THEREAFTER A
STRENGTHENING RIDGE ALOFT IS EXPECTED TO STABILIZE AND DRY THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR EAST COLORADO THIS
AFTERNOON AND EARLY THIS EVENING.

RJC

In the hours before

Local storm report, Aug 3, 1:50 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1250 AM MDT SUN AUG 03 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 AM    4 N TRIBUNE               KS   .75 INCH HAIL
08/03/03   GREELEY                        REPORTED BY PUBLIC.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:20 AM CDTSevere Thunderstorm WarningGLDGreeley55 min
Aug 3, 2:32 AM CDTSevere Thunderstorm WarningGLDGreeley58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.